Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2025, 3:11 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2025, 3:11 PM CDT (20:11 UTC)
- Expired
- Mar 30, 2025, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:02 PM CDT | Tornado Watch | SPC | 7 hr |
| Mar 30, 2:35 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:04 PM CDT, 2 hours 7 minutes earlier. Its key messages:
- Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat.
- Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats.
- Strong to severe thunderstorms are possible on Wednesday, mainly in the afternoon and evening.
Area forecast discussion, Mar 30, 1:04 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 104 PM CDT Sun Mar 30 2025 .KEY MESSAGES... - Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat. - Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats. - Strong to severe thunderstorms are possible on Wednesday, mainly in the afternoon and evening. && .SHORT TERM... (Through Late Monday Afternoon) Issued at 322 AM CDT Sun Mar 30 2025 A loosely organized QLCS was located across extreme western AR into SW MO early this morning. This convection was associated with a shortwave trof just to it's west across the central and southern Plains. The consensus of the short range guidance tracks the QLCS northeastward and into central MO around 10-11z and rapidly moves it to the northeast and out of the CWA by 14z or so in a weakening and decaying state. Instability will increase in central MO in advance of it and that suggests that it will have at least some severe weather potential in central and northeast MO before it weakens and outruns the instability. Damaging winds would appear to be the main threat. The impacts of this system and presence of any residual outflow boundary are unclear at this time, but virtually all the guidance suggests that airmass recovery will occur in it's wake and ahead of the advancing cold front with SBCAPE of around 1500-2500 J/KG by midday. Another upstream short wave trof will move into the CWA this afternoon and the combo of it along with frontal forcing are expected to initiate the next round of storms associated with the afternoon severe weather threat. Once again the guidance is reasonably clustered indicating CI will occur along the advancing cold front in a zone from around Troy to Rolla in the 16-17z time frame. Deep layer shear vectors are strong and have a more front parallel component along the northern extent of the front and a bit more orthogonal component farther south. The expected mode would be semi-discrete supercells from far east-central MO eastward where it could be a bit messy with mergers, and then potentially more discrete storms heading further south into the Ozarks. The threat of large hail seems high and probably the greatest severe weather hazard follow by wind and then tornadoes. The tornado parameter space is not as favorable as forecast 24-48H ago with most of the guidance currently depicting 0-1km SRH of 100-200 m2/s2 across southwest/south-central IL and extreme east-central MO and southeast MO. These values are supportive of a few tornadoes, especially with strongly deviant storm motions, constructive mergers, and via internal supercell processes. Note however they are a far cry from the 0-1 km SRH values on 3/14 which ranged from 450-550 m2/s2. Our thinking has changed little that SW/SC IL and SE MO have the greatest threat of severe storms and tornado potential and this is reflected in the adjusted position of the SPC DAY1 ENH centered within that region. Present indications are the storms will have exited the CWA by 23-00z. Monday is still on track to be the coolest day of the week with tranquil and drier conditions as post-frontal surface high pressure moves into the MS Valley during the afternoon. Glass && .LONG TERM... (Monday Night through Saturday) Issued at 322 AM CDT Sun Mar 30 2025 Rising heights aloft Monday Night into early Tuesday and the retreat of the surface high will allow for moderating temperatures as a warm advection regime becomes established featuring low- level SE-S flow. Wednesday continues to look very interesting and the synoptic pattern is coming together to support strong-severe thunderstorms with both ample instability and strong deep layer shear indicated in the plethora of available model guidance. A strong upper low/trof will lift northeastward from the Rockies and into the north-central Plains by 12z Wednesday and then into the upper MS Valley by 00z Thursday. Strong cyclogenesis across the high Plains of CO will occur on Tuesday with the cyclone tracking northeastward in association with the aforementioned lifting upper trof, and dragging a dryline/Pacific cold front into the CWA on Wednesday afternoon. Poleward moisture transport Tuesday night into Wednesday is impressive which results in notable SBCAPE values by Wednesday morning across the CWA throughout the warm sector; the conservative NBM is showing SBCAPE of 1000-1200 J/KG at 18z. A strong southwesterly LLJ could also generate elevated thunderstorms in advance of the main system on Tuesday night- early Wednesday morning. Glass && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1248 PM CDT Sun Mar 30 2025 Have kept a tempo group for showers and thunderstorms in the St. Louis metro terminals through 19Z. Any of the heavier showers or thunderstorms could produce IFR ceilings and visibilities along with hail and wind gusts over 35 knots. Then mainly dry weather is expected the rest of the period with MVFR ceilings at UIN/JEF/COU through 14-16Z before improving to VFR. There will also be a period of VFR condition at the St. Louis area terminals this afternoon before MVFR ceilings move into that airports tonight. Westerly winds with gusts to 25 knots will turn to the northwest tonight. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 30, 3:51 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 351 AM CDT Sun Mar 30 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 351 AM CDT Sun Mar 30 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat. Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance of thunderstorms for parts of the area Tuesday night through Saturday. Strong to severe thunderstorms are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon. Glass
In the hours before
Local storm report, Mar 30, 2:34 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
234 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail Bonne Terre 37.92N 90.56W
03/30/2025 M1.00 Inch St. Francois MO Trained Spotter
Quarter sized hail in Bonne Terre.
&&
LSJLocal storm report, Mar 30, 2:36 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
236 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Hail 2 E New Athens 38.32N 89.84W
03/30/2025 E1.50 Inch St. Clair IL Trained Spotter
Report east of New Athens.
&&
LSJLocal storm report, Mar 30, 2:47 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
247 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Hail French Village 37.97N 90.39W
03/30/2025 E1.00 Inch St. Francois MO Trained Spotter
5 minutes of quarter sized hail falling in
French Village.
&&
LSJLocal storm report, Mar 30, 2:50 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
250 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Hail 2 ESE New Athens 38.31N 89.85W
03/30/2025 M1.50 Inch St. Clair IL Public
Slack post of ping pong ball sized hail.
&&
LSJLocal storm report, Mar 30, 2:55 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
255 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail Caledonia 37.76N 90.77W
03/30/2025 E1.00 Inch Washington MO Trained Spotter
Quarter or slightly larger sized hail in
Caledonia.
&&
LSJLocal storm report, Mar 30, 3:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Hail 4 WNW Iuka 38.63N 88.86W
03/30/2025 E1.75 Inch Marion IL Emergency Mngr
Picture of estimated golf ball sized hail
east of Salem.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:04 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Shelby | 41 min |
| Mar 30, 1:23 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 52 min |
| Mar 30, 1:50 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 40 min |
| Mar 30, 1:58 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 62 min |
| Mar 30, 2:06 PM CDT | Areal Flood Advisory | LSX | Franklin, Saint Charles, Saint Louis, Warren | 3 hr |
| Mar 30, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 48 min |
| Mar 30, 2:38 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois, Washington | 39 min |
| Mar 30, 2:54 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 51 min |
| Mar 30, 3:16 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 44 min |
| Mar 30, 3:27 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 48 min |
| Mar 30, 3:55 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 35 min |
| Mar 30, 4:22 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 38 min |
| Mar 30, 12:17 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion, Montgomery, Washington | 43 min |
| Mar 30, 1:35 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 40 min |
| Mar 30, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 23 min |
| Mar 30, 2:32 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 43 min |
| Mar 30, 2:44 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 31 min |
| Mar 30, 2:53 PM CDT | Tornado Warning | LSX | Washington | 19 min |
| Mar 30, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 20 min |
| Mar 30, 3:59 PM CDT | Areal Flood Advisory | LSX | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.